Comments on the core of the direct method for proving Hyers-Ulam stability of functional equations. (English) Zbl 1052.39031

The author formulates, in a general form, the method of proving the Hyers-Ulam stability for functional equations in several variables. This method appeared in his paper [Stochastica 4, No. 1, 23–30 (1980; Zbl 0442.39005)] and has been actually repeated in numerous papers of various authors.
The main result reads as follows: {Assume that \(S\) is a set, \((X,d)\) a complete metric space and \(G:S\to S\), \(H:X\to X\) given functions. Let \(f:S\to X\) satisfy the inequality \[ d(H(f(G(x))),f(x))\leq\delta(x),\;\;\;x\in S \] for some function \(\delta:S\to\mathbb R_+\). If \(H\) is continuous and satisfies: \[ d(H(u),H(v))\leq\phi(d(u,v)),\;\;\;u,v\in X, \] for a non-decreasing subadditive function \(\phi:\mathbb R_+\to\mathbb R_+\), and the series \(\sum_{i=0}^{\infty}\phi^i(\delta(G^i(x)))\) is convergent for every \(x\in S\), then there exists a unique function \(F:S\to X\) – a solution of the functional equation \[ H(F(G(x)))=F(x),\;\;\;x\in S \] and satisfying \[ d(F(x),f(x))\leq\sum_{i=0}^{\infty}\phi^i(\delta(G^i(x))). \] }
Moreover, an analogous result, for a mapping \(f\) satisfying the inequality \[ \left| \frac{H(f(G(x)))}{f(x)}-1\right| \leq\delta(x) \] is considered.


39B82 Stability, separation, extension, and related topics for functional equations
39B52 Functional equations for functions with more general domains and/or ranges


Zbl 0442.39005
Full Text: DOI


[1] Borelli, C., On Hyers-Ulam stability for a class of functional equations, Aequationes Math., 54, 74-86 (1997) · Zbl 0879.39009
[2] Borelli, C.; Forti, G. L., On a general Hyers-Ulam stability result, Internat. J. Math. Math. Sci., 18, 229-236 (1995) · Zbl 0826.39009
[3] Forti, G. L., An existence and stability theorem for a class of functional equations, Stochastica, 4, 23-30 (1980) · Zbl 0442.39005
[4] Forti, G. L., Hyers-Ulam stability of functional equations in several variables, Aequationes Math., 50, 143-190 (1995) · Zbl 0836.39007
[5] Ger, R., Superstability is not natural, Rocznik Nauk.-Dydakt. Prace Mat., 13, 109-123 (1993) · Zbl 0964.39503
[6] Hyers, D. H., On the stability of the linear functional equation, Proc. Nat. Acad. Sci., 27, 222-224 (1941) · Zbl 0061.26403
[7] Hyers, D. H.; Isac, G.; Rassias, Th. M., Stability of Functional Equations in Several Variables, Progress in Nonlinear Differential Equations and Their Applications, vol. 34 (1998), Birkhäuser · Zbl 0894.39012
[8] Rassias, Th. M., On the stability of linear mappings in Banach spaces, Proc. Amer. Math. Soc., 72, 297-300 (1978) · Zbl 0398.47040
[9] Trif, T., On the stability of a general gamma-type functional equation, Publ. Math. Debrecen, 60, 47-61 (2002) · Zbl 1004.39023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.